Outbreak of Life-Threatening Coagulopathy Associated With Synthetic Cannabinoids Use

On May 25, 2018, the CDC sent a health advisory about an outbreak of serious bleeding linked to synthetic cannabinoids. These products are sold under names such as K2, Spice and synthetic marijuana. Coagulopathy means the blood does not clot normally.

The first patient was found in Illinois on March 3, 2018. By the time of the advisory, 202 cases and five deaths had been reported in nine states. Illinois had 164 cases and Maryland had 20. Lab tests of more than 95 patients found brodifacoum, a long-acting blood thinner used as rat poison. The CDC thought the poison had been mixed into the products.

Signs the CDC listed

Signs included bruising, nosebleeds, heavy menstrual bleeding, blood in vomit, cough or urine, pain in the side or belly, and bleeding gums. Some patients had no symptoms but had abnormal blood tests, which put them at risk of bleeding after an injury or procedure.

What the CDC advised

  • Clinicians: ask all patients about drug use, and check clotting (INR) in patients who used synthetic cannabinoids in the past three months. Screen high-risk patients before surgery or other procedures. Report possible cases to the local or state health department. Call Poison Control at 1-800-222-1222 for advice.
  • The public: do not use synthetic cannabinoids. People who used them in the past three months and are worried about their health should contact a health care provider. Anyone with unusual bruising or bleeding should get medical care at once.

The outbreak later grew to at least 324 cases, including one in West Virginia. See Update: Outbreak of Life-Threatening Coagulopathy Associated With Synthetic Cannabinoids Use.

This guidance is from May 2018. It is kept here as a record and is not current advice. Check current guidance from the CDC or your doctor.

Sources